WASHTENAW COUNTY, Mich. – Opiate overdoses have been a growing problem for a long time but now officials are warning about a cluster of overdoses in Washtenaw County.
The overdoses highlight the serious problem of more dangerous street drugs being combined. It has become a bigger problem over the past several years. More powerful synthetic opioids are being mixed with other synthetic drugs on the street.
It’s creating really unpredictable reactions and more and more often doctors are forced to support people on a ventilator until the drug they took wears off. If it hasn’t killed them yet.
“We see that synthetic opioids are driving fatalities, they are driving the rise of fatalities in our state, in our communities as well as in our country,” Dr. Eve Losman said.
Losman is an emergency physician at Michigan Medicine in Ann Arbor. Recently, the Washtenaw County Health Department tweeted concern about an increase in overdoses occurring at the same time.
“What was observed was that there were several overdoses occurring at the same time and in proximate locations, which raised a big concern for public health and of course for emergency departments -- that perhaps there was some adulterant in the drug supply there was something going on that was unusual,” Losman said. “We do have data based on fatal overdoses where drug testing is done and we know that the heroin supply in Michigan is adulterated with a potpourri of synthetic opioids.
Losman wants people to know about Naloxone (Narcan). It’s the antidote for opiates and is available to use by spraying it up the nose.
If you’re getting drugs from a new supplier, or you’re trying something new, do not use the drugs alone. Have someone around who is going to remain sober so they can administer Narcan or call 911 if something goes wrong. Using street drugs is a gamble every time you do it, but if you’re going to risk your life at least do it with a safety net.
Click here to view a map of pharmacies approved to dispense Naloxone (Narcan).